Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Late onset seizure, taken Eptoin. Problem due to sudden stopping?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
Hi, my husband, aged 50, was on Eptoin 100 (3 tabs per day at night) from the last one year due to "late onset" seizures. From the last three months, he just stopped taking them on his own accord. Although there have not been any seizures in the last one year, would such sudden cessation, without medical advice, have any repercussions?Speciality shows Stroke- I am sorry if I made a mistake as I am new to this...he was NOT diagnosed as having a stroke- they just said "cryptogenic" for cause. He had three- four episodes of black-outs which was followed by siezures only during the last three black-outs. Scans did not show a stroke.
Posted Thu, 19 Apr 2012 in Stroke
Answered by Dr. Prasad 20 hours later

Seizure is some times associated with strokes and other neurological conditions. Quite commonly when a cause is not identified (but thought to be present), we consider the cause as 'Cryptogenic'. Since your doctors mentioned the cause as cryptogenic, I presume that all the test, MRI and EEG have come out clear.

It would have been better if you had mentioned the number of seizure episodes he had in the past and when did he last suffer from it.

As a practice, Neurologist suggest seizure medications for a long time (sometimes for lifelong) in the hope of keeping seizures at bay. If a person has been seizure free for a period of year to year and half, a gradual and slow reduction of medications is tried. If this trial doesn't induce seizures, medications can be stopped. This obviously needs to be done under guidance of neurologist.

You have reported that your husband has stopped anticonvulsants since 3 months and has been seizure free without medications, I would like to discuss about it with an expert neurologist and post the further course of action to you. I have already in touch with an expert and shall get back to you with an answer soon.

Hoping for your co-operation

Above answer was peer-reviewed by
Follow-up: Late onset seizure, taken Eptoin. Problem due to sudden stopping? 3 hours later
Dear Doctor,
Thank you for your response.

I am providing the additional information you had asked. He's had about three episodes of black-outs over two-three years prior to this. In the last blackout, in 2006,there was suspected convulsions but as there was no one with him we were not sure. The latest episode happened in March of 2010, when he first had a black-out was taken to the ICU and then he had two episodes of seizures while in the ICU.

Yes, you are right, the MRI, ECG and the VEEG were clear. How long do we have to wait to be in the "all clear" to be safe from the withdrawal effects? Is three months a good time?
Answered by Dr. Prasad 17 hours later
Hi and thanks again,

It is good to know that your husband has been seizure free for more than a year.

Now that there have been no recurrence of seizures (even after the medications were stopped), I feel there is no need to restart the medications again. As promised, I have discussed this issue with a neurologist, Dr. XXXXXXX XXXXXXX and he agrees with me.

You may want to look at his profile here
Abruptly stopping anticonvulsants, as explained in the previous reply will induce seizure. As there were none, no withdrawl symptoms are expected.

Hope I have sorted all your doubts. I also hope the answers are acceptable both by you and your Neurologist.

Wish you and your husband good health

Dr. Prasad


Thanks for discussion your husband's case with me.

Abruptly stopping anti seizure drug is frequently associated with seizure recurrences within a week.

However, if 3 months have passed and he is still seizure free, restarting drugs is not required.

Seizure drugs need to be restarted only if a seizure recurs, chances of which are very small though.

Wish you good health

Best wishes

M.D., D.M (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor